Georgia, 2010

Hail and Damaging Winds in Georgia, May 21, 2010

May 21, 2010 · NWS JAX · 15 events in 5 counties and zones

An outflow boundary approached the Altamaha River basin during the mid afternoon from the north. A quasi-stationary front was draped northwest to southeast near the basin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

An outflow boundary approached the Altamaha River basin during the mid afternoon from the north. A quasi-stationary front was draped northwest to southeast near the basin. In addition, the low level atmosphere was unstable with CAPEs over 2500 J/kg and lapse rates were decreasing aloft as an upper level short wave trough approached from the northwest. A few isolated severe storms developed near the Altamaha River basin and drifted southeast while producing large hail and wind damage. Storm total rainfall amounts neared 4 inches across portions of Jeff Davis and Appling counties. These storms interacted with the east coast sea breeze over Brantley, Pierce and Ware counties where cells began to rotate...and continued to produce large hail and damaging winds. Additional storms developed across Clinch and Echols counties in the evening where the east and west coast sea breezes combined with outflow boundaries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 21, 1:40 PM EST, 50 minutes earlier.

Area forecast discussion, May 21, 1:40 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
240 PM EDT FRI MAY 21 2010

.SHORT TERM...AS OF 2 PM EDT...CONVECTION IS HAVING A DIFFICULT
TIME TO INITIATE. AS THE AFTERNOON PROGRESSES...THE INTERACTION OF
SEA-BREEZES...DIFFERENTIAL HEATING...OUTFLOW BOUNDARIES
APPROACHING FROM CENTRAL GEORGIA AND THE APPROACH OF A POTENT
SHORTWAVE TROUGH SHOULD BRING SCATTERED THUNDERSTORMS OVER OUR
INTERIOR. ACTIVITY WILL LIKELY BECOME MOST NUMEROUS ACROSS INTERIOR
SOUTHEAST GEORGIA. AS BEEN DISCUSSED...THERE REMAINS THE POTENTIAL
FOR STRONG OR SEVERE THUNDERSTORMS AND SEVERE THUNDERSTORMS HAVE
RECENTLY FORMED ACROSS SOUTH GEORGIA...ALONG APPROACHING OUTFLOW
BOUNDARY.

TONIGHT...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
EVENING WEST OF U.S. HIGHWAY 301 WITH ISOLATED SHOWERS OR STORMS
EAST OF THIS FEATURE. IT APPEARS THE GFS MODEL IS SUFFERING FROM
CONVECTIVE FEEDBACK ISSUES...AS THIS MODEL IS DEPICTING A BULLS-
EYE OF STRONG LIFT/HEAVY PRECIP ACROSS SOUTHEAST GEORGIA. NONETHELESS...
STILL ANTICIPATE ACTIVITY TO LINGER ACROSS SOUTHEAST GEORGIA
WELL PAST MIDNIGHT AND HAVE INCLUDED SLIGHT CHANCE/CHANCE POPS
FOR THIS AREA.

MAIN SYNOPTIC SCALE FEATURES THIS WEEKEND WILL INCLUDE A DEEP LAYER
RIDGE JUST TO OUR WEST WITH A CLOSED...ALBEIT WEAK LOW DROPPING
SOUTHEAST FROM THE GREAT LAKES TOWARDS THE MID-ATLANTIC STATES. A
WEAK PRESSURE PATTERN WILL CONTINUE ACROSS THE REGION AND SEA-
BREEZES WILL PROPAGATE INLAND EACH AFTERNOON. DUE TO THE LACK OF
STRONG ASCENT...ONLY ISOLATED SHOWERS/STORMS ARE FORECAST.
AFTERNOON HIGHS ARE EXPECTED TO RANGE FROM THE MID 80S AT THE
COAST TO LOWER 90S ACROSS THE INTERIOR.

MONDAY...A CLOSED LOW OVER THE MID-ATLANTIC STATES IS FORECAST TO
ADVANCE FARTHER SOUTHEAST AND CENTER OVER THE ATLANTIC WATERS.
THIS FEATURE IS FORECAST TO PHASE WITH A STACKED LOW CURRENTLY
POSITIONED EAST OF THE BAHAMAS. DYNAMICS ARE FORECAST TO INCREASE
ACROSS THE JACKSONVILLE COUNTY WARNING AREA AS WELL AS DEEPENING
MOISTURE...AND HAVE INCLUDE HOMOGENEOUS CHANCE POPS.

.LONG TERM...EXTENDED RANGE MODELS REMAIN IN GENERAL AGREEMENT IN
SHOWING HIGH PRESSURE OVER THE NEW ENGLAND STATES BUILDING
SOUTHWARD WITH A BACKDOOR FRONT MOVING THROUGH THE AREA ON
TUESDAY. IN ADDITION...LOW PRESSURE WILL BOMB OFF THE COAST OF THE
CAROLINAS WHICH WILL ENHANCE THE LOCAL GRADIENT. ALTHOUGH MUCH
UNCERTAINTY EXISTS WITH REGARDS TO STRENGTH AND POSITION OF THIS
LOW...LOCALLY WE CAN EXPECT AN INCREASE IN COASTAL SHOWERS AND
SIGNIFICANTLY COOLER TEMPS EAST OF THE INTERSTATE 95 CORRIDOR.

&&

.AVIATION...
MAIN FORECAST CHALLENGE THIS AFTN/EVE WILL BE UPDATING TAF'S IF
CONVECTION ALONG ATLC COAST SBRZ THAT HAS MOVED INLAND WILL TRY TO
DRIFT BACK TO THE EAST INTO THE JAX/BQK METRO AREAS. CONVECTION TO
REMAIN GENERALLY ISOLD NEAR TAF SITES THROUGH 00Z-02Z TIME FRAME
THEN SOME CONVECTIVE DEBRIS CLOUDS THROUGH MIDNIGHT. STILL EXPECT
SOME IFR/LIFR CIGS/VSBYS WITH FOG POSSIBLE TOWARD MORNING.

&&

.MARINE...
ONSHORE FLOW TO CONTINUE THROUGH THE WEEKEND WITH SEAS GENERALLY IN
THE 2-4 FT RANGE. MODELS STILL TRYING TO GET A HOLD OF HYBRID LOW TO
DEVELOP WELL EAST OF THE REGION EARLY NEXT WEEK WITH A SLOW DRIFT
TOWARD THE NORTHWEST THROUGH THE WEEK. SWELLS TO INCREASE NEXT WEEK
BUT LOCAL WINDS AND COASTAL SURF IMPACTS STILL YET TO BE DETERMINED
DUE TO UNCERTAINTY IN LOW PRESSURE TRACK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  66  90  66  92 /  30  30  10  20
SSI  71  83  70  85 /  10  10  10  10
JAX  67  88  66  89 /  10  10  10  10
SGJ  70  85  70  84 /  10   0   0  10
GNV  67  90  66  92 /  20  20  10  20
OCF  67  92  68  91 /  20  20  10  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

ZAPPE/HESS/MCALLISTER
Hazardous weather outlook, May 21, 9:00 AM EST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1000 AM EDT FRI MAY 21 2010

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-221000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
1000 AM EDT FRI MAY 21 2010

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ON THE
ATLANTIC COAST SEABREEZE AS IT MOVES INLAND LATE THIS MORNING. THE
SEA BREEZE WILL INTERACT WITH AN UPPER LEVEL DISTURBANCE AND
SCATTERED ACTIVITY WILL BREAK OUT THIS AFTERNOON OVER INLAND AREAS
WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER INLAND SOUTHEAST
GEORGIA AND THE SUWANNEE RIVER VALLEY OF NORTHEAST FLORIDA. THE MAIN
IMPACT OF THE STORMS IS EXPECTED TO BR LARGE HAIL AND STRONG
DAMAGING WINDS FROM POSSIBLE DOWNBURST ACTIVITY. THE SLOW MOVEMENT
OF THE STORMS WILL ALSO PRODUCE LOCALLY HEAVY RAINFALL AND FLOODING
OF LOW LYING AREAS. FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED
AS WELL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A LOW PRESSURE SYSTEM IS EXPECTED TO DEVELOP NORTHEAST OF THE
BAHAMAS SATURDAY THROUGH WEDNESDAY. THE BROAD NATURE OF THE SYSTEM
WILL PROVIDE ONSHORE WINDS AND AN ELEVATED THREAT OF RIP CURRENTS
AND OCCASIONALLY ROUGH SURF AT AREA BEACHES DURING THE WEEKEND AND
THROUGH MUCH OF NEXT WEEK. THERE WILL ALSO BE AN INCREASED CHANCE
OF SHOWERS AND THUNDERSTORMS MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

DEESE/HESS

In the hours before

Special weather statement, May 21, 2:00 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
300 PM EDT FRI MAY 21 2010

GAZ133-211945-
JEFF DAVIS-
300 PM EDT FRI MAY 21 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN JEFF
DAVIS COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING
VALID UNTIL 345 PM EDT...

AT 300 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 8 MILES NORTHWEST OF HAZLEHURST...MOVING
SOUTHEAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND HAZLEHURST THROUGH 345 PM EDT. HAIL UP TO THREE QUARTER INCH
IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF
45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3192 8248 3182 8263 3187 8275 3188 8274
      3188 8272 3192 8268 3192 8264 3196 8256
      3196 8255
TIME...MOT...LOC 1900Z 311DEG 15KT 3191 8269

ZAPPE
Special weather statement, May 21, 2:18 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
318 PM EDT FRI MAY 21 2010

GAZ164-212000-
CHARLTON-
318 PM EDT FRI MAY 21 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL
CHARLTON COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING
VALID UNTIL 400 PM EDT...

AT 318 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTHWEST OF HOMELAND...OR 4
MILES WEST OF FOLKSTON...AND CURRENTLY STATIONARY. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND HOMELAND AND FOLKSTON
THROUGH 400 PM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR
FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3079 8200 3079 8202 3078 8202 3072 8211
      3082 8217 3088 8204 3080 8197
TIME...MOT...LOC 1918Z 072DEG 2KT 3082 8208

ZAPPE
Special weather statement, May 21, 2:28 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
328 PM EDT FRI MAY 21 2010

GAZ133-212015-
JEFF DAVIS-
328 PM EDT FRI MAY 21 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL JEFF
DAVIS COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING
VALID UNTIL 415 PM EDT...

AT 328 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER SNIPESVILLE...OR 11 MILES SOUTHWEST
OF HAZLEHURST...MOVING NORTHEAST AT 5 MPH. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND SNIPESVILLE AND HAZLEHURST THROUGH 415
PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3188 8253 3174 8273 3177 8280 3184 8280
      3186 8277 3188 8274 3189 8271
TIME...MOT...LOC 1928Z 218DEG 3KT 3178 8274

ZAPPE

The radar

The Robins AFB radar (KJGX), 110 km away, was scanning. The volume nearest the first event began at 19:30 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 7 hail. Local standard time, as filed.

Hail, Jeff Davis

When
May 21, 2:30 PM EST
Where
Jeff Davis County, 1.81 mi NE of Hazelhurst Arpt
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
31.900, -82.630

Dime to penny size hail was reported along Highway 441 north of Hazlehurst. The time of the event was based on radar imagery.

Thunderstorm Wind, Jeff Davis

When
May 21, 2:30 PM EST
Where
Jeff Davis County, 1.5 mi NNE of Hazelhurst
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
31.890, -82.590

A tree was blown down at the Twisted Pines Golf Course. Pea size hail was also observed.

Hail, Jeff Davis

When
May 21, 2:45 PM EST
Where
Jeff Davis County, 0.69 mi N of Hazelhurst
Measured
1 in hail
Reported by
Public
Coordinates
31.880, -82.600

The Flash Foods store reported quarter size hail. It hailed for 20 to 30 minutes.

Hail, Jeff Davis

When
May 21, 2:50 PM EST
Where
Jeff Davis County, 2.83 mi NNW of Hazelhurst
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.910, -82.610

Quarter size hail was reported north of Hazlehurst.

Thunderstorm Wind, Jeff Davis

When
May 21, 2:50 PM EST
Where
Jeff Davis County, Hazelhurst
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.870, -82.600

About five large trees were blown down across the city of Hazlelhurst.

Thunderstorm Wind, Appling

When
May 21, 3:07 PM EST
Where
Appling County, 5.88 mi W of Baxley Muni Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
31.720, -82.480

Thunderstorm winds blew down numerous tress along Orvin Road and County Farm Road. The roof was blown off of a double wide mobile home which caused major damage to the structure. The cost of damage was estimated.

Thunderstorm Wind, Appling

When
May 21, 3:10 PM EST
Where
Appling County, 4.77 mi SSW of Baxley Muni Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.660, -82.420

Trees were blown down along J.R. Harper Road. The time of the event was based on radar imagery.

Hail, Appling

When
May 21, 3:30 PM EST
Where
Appling County, 4.15 mi S of Baxley Muni Arpt
Measured
1.75 in hail
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.660, -82.380

Golf ball hail was reported along Satilla Church Road. One vehicle windshield was damaged from the hail. The cost of damage was estimated.

Thunderstorm Wind, Appling

When
May 21, 3:30 PM EST
Where
Appling County, 4.15 mi S of Baxley Muni Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.660, -82.380

Widespread tree damage was reported along Satilla Church Road and Pat Lewis Road. Trees were blown down on power lines, and trees were blown down along the ground. Some were blown onto structures. No injuries were reported.

Hail, Ware

When
May 21, 4:15 PM EST
Where
Ware County, 2.95 mi E of Bickley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.400, -82.550

A spotter reported quarter size hail off of Bickley Road. It hailed for 30 to 40 minutes.

Hail, Pierce

When
May 21, 4:30 PM EST
Where
Pierce County, 0.59 mi W of Mershon
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.470, -82.260

Quarter size hail was reported in Mershon along Highway 32.

Thunderstorm Wind, Pierce

When
May 21, 4:30 PM EST
Where
Pierce County, 0.59 mi W of Patterson
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.380, -82.140

Highway 32 had tree damage in Patterson.

Thunderstorm Wind, Pierce

When
May 21, 4:30 PM EST
Where
Pierce County, 0.59 mi W of Mershon
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.470, -82.260

Trees were blown down along Highway 32 in Mershon.

Thunderstorm Wind, Pierce

When
May 21, 4:46 PM EST
Where
Pierce County, 1.38 mi S of Offerman
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
31.400, -82.120

Trees were blown down in a residential yard. Hail occurred, the size was unknown. The time of the event was based on radar imagery.

Hail, Charlton

When
May 21, 5:35 PM EST
Where
Charlton County, 17 mi W of Paxton
Measured
1.75 in hail
Reported by
Park/Forest Service
Coordinates
30.821, -82.365

The Stephen Foster State Park reported that golf ball size hail lasted for 5 minutes and covered the ground. Two large trees were uprooted and other damage was done to Cypress trees.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221141, 221149, 221142, 221143, 221150, 221151, 221152, 221144, 221154, 221145, 221146, 221155, 221156, 221157, 221148.